Prednisone

Discussion in 'Fibromyalgia Main Forum' started by Mindy2, Jun 12, 2003.

  1. Mindy2

    Mindy2 New Member

    Recently, I had some severe respiratory problems. The doctor gave me prednisone. I found that taking it really helped my FMS. Now, I have a little left, and have been taking 2-1/2 mgs(low doasge) a day. I have had so much relief, I can't begin to explain it. I was wondering if this is safe to do, or at such a low dosage, will it hurt me. I can't ask my doctor, as he is one of the doctors left that thinks FMS is only in your head. I don't want to be taking anything that will harm me, but I can't keep living in a vaccuum, in such pain the rest of my life. Can anyone help? Thanks for any response.
    God bless you all who are suffering too.
    Mindy
  2. marecee58

    marecee58 New Member

    Mindy,

    I've been suffering with the symptoms of FMS for quite some time too. After going to several docs, I decided to see a Rheumetologist who did some extensive bloodwork and found out that at some point in my life I was exposed to and contracted Parvovirus. He put me on 3mg Prednisone 4 days a week. Just started taking it this past Monday and like you, I have noticed an improvement in my aches and pains.

    As for the low dose being harmful, I'm not sure ... but I can relate to the releif it has brought. God bless you too.

    Marianne
  3. sofy

    sofy New Member

    It can cause bone loss. The lower the dose the safer. Be sure you are taking calcium and are having regular bone density tests. This is something you must talk to your dr about. Dont use the word fibro. Just talk about the symptoms that were helped. You could have poly myalgia rheumatica and not fm. Prednisone is the standard treatment for pmr. I was on it for 2 years 12 years ago and now at 59 have major bone loss. I was on much higher doses but still considered low dose
  4. dawnie1960

    dawnie1960 New Member

    Hi Mindy,

    There are side effects of Prednisone, especially with long term use, such as bone loss. Of course, higher doses would be worse and are usually not recommended at all.

    It has an anti-inflamatory effect, which, I assume, is why it was prescribed to you for congestion in respritory track.
    It, in effect, takes over your adrenal gland, which produces cortisol, (our natural anti-inflammatory).

    Most people find that when they first start taking it they are HUNGRY all the time! Even if they just ate...ya still gotta eat more...hence, weight gain is a problem.

    I've taken it to control my chronic hives...it is the ONLY drug that works.

    Prednisone should NEVER be just stopped....your doctor probably prescribed progressively lower doses, or at least he should of warned you to take as prescribed and not stop. Your adrenal gland needs to be sort of "coaxed" back into working again.

    I also assume (cuz I'm NOT a doctor you know!)that your pain from FM is easing because of the anti-inflammatory effect it has.

    Type "prednisone" in your search engine and read up on it, or ask your pharmasist to give you a product info sheet.

    Also, I wouldn't think it would be a good drug to take long term for your FM pain, because it is a cortisteriod with side effects.

    Talk to your doctor about your pain and ask for something to take.If he gives you a hard time about "FM"...find another doctor.

    I just want to state that I am NOT a doctor nor a pharmacist and advise you to not take just my word for it....do some research, be informed, and never give up on your quest for health and quality life.

    Hope it all works out for you. Take care.
    Dawn